North Carolina, 2013Hail and Damaging Winds in North Carolina, August 22, 2013
August 22, 2013 · NWS RAH · 3 events in 2 counties and zones
Isolated to scattered storms developed along a pre-frontal trough of low pressure across the coastal plain of central North Carolina. Two of these storms became severe and produced severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- $5,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered storms developed along a pre-frontal trough of low pressure across the coastal plain of central North Carolina. Two of these storms became severe and produced severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 22, 2:19 PM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 22, 2:19 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
ISSUED BY NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EDT THU AUG 22 2013
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO SLOWLY MOVE ACROSS
THE MID ATLANTIC STATES THIS AFTERNOON AN EVENING. A COLD FRONT
WILL PUSH SOUTH THROUGH NORTH CAROLINA FRIDAY AFTERNOON THROUGH EARLY
SATURDAY. HIGH PRESSURE BRINGS COOLER AND DRIER AIR FOR THE
WEEKEND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 300 PM THURSDAY...
THE UPPER LEVEL LOW IS NOW CENTERED OVER CENTRAL VA AND IT IS
INTERACTING WITH A SFC TROF TO PRODUCE A FEW ISOLATED TSTORMS THIS
AFTERNOON. TO THE NORTHWEST...SOME ISOLATED CONVECTION HAS BEGUN
TO DEVELOP OVER THE HIGHER TERRAIN OF WRN VA. IN BETWEEN...THE SKY
IS RELATIVELY CLEAR WITH TEMPS WARMING INTO THE MID TO UPPER 80S.
THE ISOLATED CONVECTION TO THE SE WILL CONTINUE TO SLIDE EAST
EXITING WAYNE AND SAMPSON COUNTIES BY 5 PM. BUT TO THE NW...THE
MODELS SHOW SOME SEWD MOVEMENT THIS EVENING...ALLOWING SOME
CONVECTION TO MAKE IT DOWN TOWARD THE VA NC BORDER BY 6 PM AND
THEN CONTINUE TO DROP SWD DURING THE EVENING HOURS. SO HAVE KEPT A
CHANCE OF TSTORMS IN THE FORECAST FOR THIS AREA OF POTENTIALLY
ACTIVE WEATHER. OVERALL NOT ANTICIPATING ANY SEVERE ACTIVITY...BUT
SOME LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FOR LOWS
OVERNIGHT...SHOULD SEE VALUES CLOSE TO THE PREVIOUS COUPLE OF
NIGHTS AS THE AIR MASS REMAINS THE SAME WITH READINGS IN THE UPPER
60S TO LWR 70S...WHICH IS IN LINE WITH THE MAV NUMBERS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
AS OF 300 PM THURSDAY...
BY FRIDAY MORNING...THE COLD FRONT THAT IS NOW MOVING INTO THE
OHIO VALLEY WILL BEGIN TO CROSS THE APPALACHIAN MOUNTAINS DROPPING
SOUTHWARD THROUGH VA. OVERALL THE 12Z NAM/ 12 GFS AND 00 ECMWF ARE
ALL IN GOOD AGREEMENT WITH THAT TIMING. THE FRONT WILL CONTINUE TO
PUSH SOUTHWARD DURING THE DAY AND WITH STRONG SHORTWAVE ENERGY
DROPPING SE THROUGH THE BROAD UPPER TROUGH...EXPECT TO SEE SOME
CONVECTION DEVELOP ALONG THE FRONTAL BOUNDARY DURING THE AFTERNOON
AND EVENING HOURS. WITH PLENTY OF LOW LEVEL INSTABILITY AHEAD OF
THE FRONT DUE TO WARM HUMID AIR MASS...SO STRONGER STORMS ARE
POSSIBLE WITH GUSTY WINDS THE LIKELIEST THREAT. BASED ON THE
TIMING OF THE FRONT...SHOULD BE ABLE TO GET ENOUGH HEATING DURING
THE DAY TO AGAIN PUSH HIGHS INTO THE MID TO UPPER 80S.
THE FRONT CONTINUES TO PUSH SW TOWARD SC ON FRIDAY NIGHT AND WILL
PUSH THE LINGERING CONVECTION SOUTHEASTWARD TOWARD THE COAST. HAVE
GRADUALLY DIMINISHED POPS FROM NORTH TO SOUTH FRIDAY NIGHT. ONCE
THE FRONT CLEARS...WILL BEGIN TO SEE DRIER AIR SINK SOUTHWARD. FOR
LOWS OVERNIGHT EXPECT LOWS IN THE MID TO UPPER 60S.
ON SATURDAY...THE STRONG HIGH PRESSURE OVER THE GREAT LAKES AND
NORTHEAST WILL CONTINUE TO SINK SOUTHWARD ALONG THE EASTERN
SEABOARD...PUSHING THROUGH NORTH CAROLINA. THIS WILL ALLOW THE
DRIER AND COOLER AIR TO CONTINUE TO MOVE SOUTHWARD. EXPECT HIGH
TEMPERATURES IN THE LOW TO MID 80S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM THURSDAY...
A LARGE-SCALE AREA OF HIGH PRESSURE THAT ORIGINATED NEAR HUDSON BAY
CANADA SETTLES INTO THE REGION SATURDAY NIGHT THROUGH AT LEAST
MONDAY...BRINGING A COOLER AND DRIER AIRMASS TO THE AREA.
MEANWHILE...A MID/UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL U.S.
WILL EXTEND INTO THE AREA FROM THE WEST AND FURTHER SUPPORT THE
COOLING/DRYING TREND. EXPECT HIGH TEMPERATURES ON SUNDAY/MONDAY TO
RUN ABOUT 5 DEGREES BELOW NORMAL (LOW-MID 80S) AND LOW TEMPERATURES
SUNDAY THROUGH TUESDAY MORNINGS TO RUN ABOUT 5-10 DEGREES BELOW
NORMAL (GENERALLY LOW-MID 60S...POSSIBLY UPPER 50S NORTH OF A LINE
FROM ROCKY MOUNT TO RALEIGH TO ASHEBORO ON MONDAY MORNING).
CONDITIONS BEGIN TO SLOWLY REBOUND ON MONDAY AND GRADUALLY WARM
TOWARDS NORMAL THROUGH THE REST OF THE WEEK...ESPECIALLY ONCE THE
SURFACE HIGH SLIDES SOUTH OF THE AREA DURING THE DAY ON MONDAY. ON
TUESDAY...A BACKDOOR FRONT CROSSING TO THE NORTHEAST ACROSS VIRGINIA
IS EXPECTED TO BREAKDOWN THE MID/UPPER RIDGE AND LET WEATHER
DISTURBANCES ROUND THE EASTERN PERIPHERY OF THE RIDGE AS TROUGHING
DEVELOPS OVER THE NE CONUS. LATEST MODEL GUIDANCE INDICATES THAT THE
NEXT SYSTEM TO REACH THE AREA HAS SLOWED AND HAVE THEREFORE DELAYED
THE NEXT ONSET OF PRECIPITATION UNTIL WEDNESDAY AFTN/EVENING...WITH
SHOWERS CONTINUING INTO THURSDAY.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 145 PM THURSDAY...
VFR CONDS ARE EXPECTED TO PREVAIL THIS AFTN AND EVENG ASIDE FROM
ANY BRIEF MVFR/IFR IN ISO/WIDELY SCT SHRAS/TSTMS AHEAD OF AN
APPROACHING SHORTWAVE TROF. OTHERWISE...CU WILL OVERSHPREAD THE
AREA THIS AFTN AVGG AT AROUND 3-4K FT. MVFR CONDS PSBL LATE TNGT
THRU ERLY FRI MORNG WITH DEWPTS STILL FAIRLY HIGH AND LGT WINDS.
LOOKING AHEAD:
A COLD FRONT WILL CROSS CENTRAL NC AND RESULT IN ANOTHER ROUND OF
SHOWERS AND STORMS...PARTICULARLY AT SOUTHERN AND EASTERN TERMINALS
WHERE THE TIMING OF THE FRONTAL PASSAGE WILL COINCIDE MORE CLOSELY
WITH PEAK DIURNAL HEATING/DESTABILIZATION. CALM TO LIGHT
NORTHEASTERLY LOW LEVEL FLOW IN MODIFIED CANADIAN SURFACE HIGH
PRESSURE MAY THEN RESULT IN VERY SHALLOW PRE-DAWN RADIATION FOG THIS
WEEKEND...MAINLY AT KRWI.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...ESS
NEAR TERM...ESS
SHORT TERM...ESS
LONG TERM...BMD
AVIATION...MAS
Hazardous weather outlook, Aug 22, 9:01 AM EST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1001 AM EDT THU AUG 22 2013
NCZ007>011-021>028-038>043-073>078-083>086-088-089-231415-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1001 AM EDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
ACROSS THE REGION FRIDAY AFTERNOON. THE SCATTERED THUNDERSTORMS
SHOULD CONTINUE INTO THE OVERNIGHT HOURS IN THE SOUTH... AS THE
FRONT DRIFTS THROUGH THE REGION. A FEW OF THESE STORMS MAY BECOME
STRONG... WITH WIND GUSTS TO 45 MPH IN THE STRONGEST STORMS.
In the hours before
Special weather statement, Aug 22, 2:14 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
314 PM EDT THU AUG 22 2013
NCZ078-222015-
WAYNE-
314 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE COUNTY THROUGH 415 PM
EDT...
AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROGDEN...OR ABOUT 7 MILES NORTHEAST OF MOUNT OLIVE...MOVING EAST AT
15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ELROY...WALNUT
CREEK...SEVEN SPRINGS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3518 7783 3515 7790 3517 7792 3516 7798
3519 7801 3517 7807 3518 7816 3521 7817
3522 7824 3525 7827 3530 7830 3533 7826
3532 7824 3536 7816 3537 7781
TIME...MOT...LOC 1914Z 272DEG 10KT 3525 7796
22Special weather statement, Aug 22, 2:56 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT THU AUG 22 2013
NCZ078-222045-
WAYNE-
356 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE COUNTY THROUGH 445 PM
EDT...
AT 356 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
EAST OF MOUNT OLIVE...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SEVEN SPRINGS.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3515 7790 3517 7792 3516 7798 3519 7801
3519 7805 3517 7807 3518 7816 3521 7817
3523 7825 3526 7821 3526 7783 3518 7783
TIME...MOT...LOC 1956Z 301DEG 9KT 3520 7796
22Special weather statement, Aug 22, 5:07 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT THU AUG 22 2013
NCZ021-222245-
FORSYTH-
607 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 645
PM EDT...
AT 606 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF RURAL HALL...OR ABOUT OVER KING...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL HALL...
PFAFFTOWN... STANLEYVILLE... AND THE CITY OF WINSTON-SALEM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 188 AND 196.
PEOPLE DRIVING IN THE WINSTON-SALEM AREA DURING THE RUSH HOUR MAY
ENCOUNTER VERY HEAVY RAINFALL... AND ARE URGED TO SLOW DOWN TO AVOID
A COLLISION. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND
RESULT IN PONDING OF WATER ON ROADWAYS.
WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3614 8044 3621 8045 3627 8036 3627 8028
3614 8007 3604 8018 3600 8032 3613 8045
TIME...MOT...LOC 2206Z 317DEG 17KT 3622 8038
GIHSpecial weather statement, Aug 22, 5:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT THU AUG 22 2013
NCZ089-222315-
SAMPSON-
625 PM EDT THU AUG 22 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 715
PM EDT...
AT 624 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROSEBORO...OR ABOUT 7 MILES SOUTHWEST OF CLINTON...MOVING EAST
SOUTHEAST AT 10 MPH. OTHER STRONG STORMS WILL AFFECT THE TOWNS OF
IVANHOE AND HARRELLS IN SOUTHERN SAMPSON COUNTY.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CLINTON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
PEOPLE NEAR THIS STORM SHOULD SEEK SHELTER IN A NEARBY BUILDING OR
VEHICLE. WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN
TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3463 7832 3467 7833 3471 7839 3474 7839
3490 7854 3505 7851 3501 7815 3489 7814
3474 7819 3472 7811 3470 7811 3468 7815
3455 7825
TIME...MOT...LOC 2224Z 288DEG 8KT 3496 7843
GIHThunderstorm Wind, Sampson
- When
- August 22, 5:45 PM EST
- Where
- Sampson County, 0.73 mi N of Mintz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.931, -78.478
Trees and power lines were reported down on Andrews Chapel Road.
Thunderstorm Wind, Sampson
- When
- August 22, 5:45 PM EST
- Where
- Sampson County, 2.43 mi NNE of Mintz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.954, -78.470
Trees and power lines were reported down on Underwood Road.
Hail, Johnston
- When
- August 22, 7:35 PM EST
- Where
- Johnston County, 2.07 mi N of Micro
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.600, -78.200
Quarter sized hail shredded tobacco plants near Old Beulah Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470513, 470514, 470512.